Alert archive / Montana / Flash Flood Warnings in 2018
Flash Flood Warning 8, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 25, 2018, 7:28 PM MDT for Cascade County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2018, 7:28 PM MDT (01:28 UTC)
- Expired
- Jun 25, 2018, 9:34 PM MDT
- In force
- 2 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 23 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
813
WGUS55 KTFX 260128
FFWTFX
MTC013-260430-
/O.NEW.KTFX.FF.W.0008.180626T0128Z-180626T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
728 PM MDT MON JUN 25 2018
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
North central Cascade County in central Montana...
* Until 1030 PM MDT.
* At 727 PM MDT, trained weather spotters reported thunderstorms
producing heavy rain across the warned area. Flash flooding is
expected or is already occurring.
* Flash flooding will remain over mainly rural areas of north central
Cascade County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4769 11122 4760 11125 4759 11146 4769 11152
4770 11142 4770 11127
$$
CC1 follow-up statement
846
WGUS75 KTFX 260334
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
934 PM MDT MON JUN 25 2018
MTC013-260331-
/O.CAN.KTFX.FF.W.0008.000000T0000Z-180626T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cascade MT-
934 PM MDT MON JUN 25 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CASCADE COUNTY IS
CANCELLED...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. However, please continue to heed any remaining road
closures, and do not drive through any flooded roads.
LAT...LON 4769 11122 4760 11125 4759 11146 4769 11152
4770 11142 4770 11127
$$
CCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 5:42 PM MDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 25, 5:42 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 542 PM MDT Mon Jun 25 2018 ...UPDATED AVIATION DISCUSSION... .SYNOPSIS... A strong pacific cold front will sweep east across the region this evening and will be accompanied by scattered showers and thunderstorms, especially this evening. Some storms could be strong to severe, possibly producing damaging winds, large hail, and brief heavy rain. The front will exit the area around midnight, causing the showers and thunderstorms to decrease from the west. A westerly flow aloft will then bring drier and cooler conditions with breezy west winds for Tuesday through Wednesday. && .DISCUSSION... Rest of Today and Tonight...a fairly vigorous upper level trough continues to push east across BC this afternoon and evening with associated Pacific cold front currently draped from NW Montana SW into NE Oregon. Cumulus field just now beginning to initiate over central Idaho should expand rapidly across SW MT over the next few hrs with thunderstorms initiating over SW and W-central MT late this afternoon and tracking NE across central and north- central MT this evening. Dewpoints have fallen some today with mixing but should still support enough instability to combine with wind shear of around 40kts for organized thunderstorm development this evening as storms track NE through central/north- central MT. Greatest threat from these storms is likely to be wind as unidirectional wind shear supports linear storm organization as cells move NE into n-central MT this evening. Hail threat is also there, especially with initial cells in the early evening period. Wind shift to the west or northwest will follow the frontal passage overnight with a few showers lingering behind the front over far SW and eastern portions of the forecast area. Hoenisch Tuesday through Monday...A westerly flow aloft will set up over Montana Tuesday through Wednesday, bringing drier conditions and breezy westerly winds. Temperatures will initially drop to slightly below normal on Tuesday behind the front, but then rebound to just above normal for Wednesday. A deep and slow-moving low pressure trough will then move into the Pacific Northwest / Northern Rockies / Northern Plains area for Thursday through Monday, keeping a good chance of showers and thunderstorms over the forecast area. As of this forecast cycle, the best chances appear to be on Friday and Saturday. Heavy rain does not appear to be likely at this time, but the situation will continue to be monitored. Temperatures will likely cool to below normal at this time as well. Coulston && .AVIATION... Updated 0000Z. Mainly VFR conditions will be found during the forecast period...with the exception of any sites that receive an evening or early overnight shower or thunderstorm. A cold front will move from west to east this evening and tonight. This will bring increased chances for showers and thunderstorms across most sites. Some stronger storms are possible...mainly from KHLN to KGTF to KLWT and northward to KHVR. Strong winds and hail are possible...along with brief MVFR showers with any storms this evening. Showers may then linger into the early overnight hours...bringing brief MVFR conditions. VFR conditions then return for Tuesday morning...and continue throughout the day. Gusty winds may also develop by Tuesday afternoon...with gusts over 30 knots possible. Anglin && .PRELIMINARY POINT TEMPS/POPS... GTF 53 73 47 80 / 80 0 0 0 CTB 47 68 44 74 / 0 0 0 0 HLN 54 75 49 81 / 50 0 0 0 BZN 55 76 47 82 / 20 10 0 0 WEY 47 70 39 75 / 0 0 0 0 DLN 51 74 45 81 / 20 0 0 0 HVR 54 74 48 79 / 80 0 0 0 LWT 53 69 46 76 / 60 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood warning continues until further notice for the Missouri River near the James Kipp Recreation area. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 25, 6:48 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
648 PM MDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HEAVY RAIN 8 NE CRAIG 47.16N 111.84W
06/19/2018 E7.00 INCH CASCADE MT TRAINED SPOTTER
DELAYED REPORT. RAINFALL TOTAL FOR THE WHOLE
4 DAY WEEKEND AND EARLY WEEK EVENT.
&&
JAASpecial weather statement, Jun 25, 6:56 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Great Falls MT 656 PM MDT MON JUN 25 2018 MTZ011-260130- Hill MT- 656 PM MDT MON JUN 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HILL COUNTY UNTIL 730 PM MDT... At 655 PM MDT, Doppler radar was tracking a strong thunderstorm 27 miles north of Inverness, or 35 miles northeast of Chester, moving northeast at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Hill County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4900 11008 4884 11059 4897 11069 4900 11063 TIME...MOT...LOC 0055Z 241DEG 26KT 4894 11053 KJ
Special weather statement, Jun 25, 7:01 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
701 PM MDT MON JUN 25 2018
MTZ012-013-049-050-260145-
Chouteau MT-Cascade MT-Eastern Teton MT-Judith Basin MT-
701 PM MDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JUDITH BASIN...
SOUTHEASTERN TETON...SOUTHWESTERN CHOUTEAU AND NORTHEASTERN CASCADE
COUNTIES UNTIL 745 PM MDT...
At 700 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Power to 12 miles east of Fort
Shaw to 10 miles west of Great Falls to 15 miles east of Cascade.
Movement was northeast at 35 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Great Falls, Belt, Malmstrom Afb, Eden, Stockett, Tracy, Vaughn,
First Peoples Buffalo Jump State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4803 11133 4776 11092 4768 11087 4736 11066
4721 11142 4743 11158 4751 11162 4764 11184
TIME...MOT...LOC 0100Z 242DEG 31KT 4763 11168 4755 11155 4747 11150
4727 11137
KJLocal storm report, Jun 25, 7:07 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
707 PM MDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 1 ENE SIMMS 47.50N 111.92W
06/25/2018 E0.50 INCH CASCADE MT CO-OP OBSERVER
HEAVY RAIN AND HAIL SLIGHTLY BIGGER THAN PEA
SIZED.
&&
JAALocal storm report, Jun 25, 7:08 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
708 PM MDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 NE SIMMS 47.50N 111.92W
06/25/2018 CASCADE MT TRAINED SPOTTER
GOOD SIZED COTTONWOOD TREE BRANCHES DOWN.
ESTIMATED TO BE THE SIZE OF FENCE POSTS.
&&
JAALocal storm report, Jun 25, 7:27 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
727 PM MDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 4 SSW POWER 47.66N 111.72W
06/25/2018 TETON MT TRAINED SPOTTER
REPORTS A LOT OF WIND AND A LOT OF PEA SIZED
HAIL. HAIL COVERING THE GROUND. POWER WENT
OUT. WINDOW SCREENS DESTROYED WITH SOME
MINOR GLASS DAMAGE. PAINT ON HOUSE SIDINGS
ALSO DAMAGED.
&&
JAAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 6:11 PM MDT | Special Weather Statement | TFX | Cascade | 34 min |
| Jun 25, 6:25 PM MDT | Special Weather Statement | TFX | Hill | 35 min |
| Jun 25, 6:33 PM MDT | Special Weather Statement | TFX | Cascade | 42 min |
| Jun 25, 6:44 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 46 min |
| Jun 25, 6:56 PM MDT | Special Weather Statement | TFX | Hill | 34 min |
| Jun 25, 7:01 PM MDT | Special Weather Statement | TFX | Cascade | 44 min |
| Jun 25, 7:04 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 26 min |
| Jun 25, 7:17 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin, Teton | 28 min |
| Jun 25, 7:20 PM MDT | Areal Flood Advisory | TFX | Cascade | 2 hr |
| Jun 25, 7:31 PM MDT | Special Weather Statement | TFX | Chouteau | 44 min |
| Jun 25, 7:44 PM MDT | Special Weather Statement | TFX | Chouteau | 31 min |
| Jun 25, 7:53 PM MDT | Special Weather Statement | TFX | Broadwater | 37 min |
| Jun 25, 8:03 PM MDT | Areal Flood Advisory | TFX | Cascade | 92 min |
| Jun 25, 8:07 PM MDT | Special Weather Statement | TFX | Chouteau | 38 min |
| Jun 25, 8:10 PM MDT | Special Weather Statement | TFX | Broadwater | 50 min |
| Jun 25, 8:22 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 23 min |
| Jun 25, 8:28 PM MDT | Special Weather Statement | TFX | Broadwater, Meagher | 47 min |
| Jun 25, 8:42 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 33 min |
| Jun 25, 8:49 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Liberty, Pondera, Teton | 26 min |
| Jun 25, 8:58 PM MDT | Special Weather Statement | TFX | Broadwater | 47 min |
| Jun 25, 9:23 PM MDT | Special Weather Statement | TFX | 37 min | |
| Jun 25, 9:32 PM MDT | Special Weather Statement | TFX | Judith Basin | 43 min |
| Jun 25, 9:58 PM MDT | Special Weather Statement | TFX | 47 min | |
| Jun 25, 10:11 PM MDT | Special Weather Statement | TFX | Chouteau | 49 min |
| Jun 25, 10:13 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Jun 25, 10:15 PM MDT | Special Weather Statement | TFX | Blaine | 45 min |
| Jun 25, 10:20 PM MDT | Special Weather Statement | TFX | Chouteau | 40 min |
| Jun 25, 11:35 PM MDT | Special Weather Statement | TFX | Musselshell | 40 min |
Nearby
Flash Flood Warnings in Montana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.